Alert archive / Virginia / Flash Flood Warnings in 2000

Flash Flood Warning 7, NWS Wakefield, VA

July 24, 2000Brunswick County, Greensville County, City of Emporia, Virginia; Northampton County, North Carolina

NWS Wakefield, VA issued this flash flood warning at Jul 24, 2000, 6:52 AM EDT for Brunswick County, Greensville County, City of Emporia, Virginia; Northampton County, North Carolina. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 24, 2000, 6:52 AM EDT (10:52 UTC)
Expired
Jul 24, 2000, 9:00 AM EDT
In force
2 hr
Issued by
NWS Wakefield, VA
Area
Whole counties

Counties Northampton County, NC, Brunswick County, VA, City of Emporia, VA, Greensville County, VA

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 10.9 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2000-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2000-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
723 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KAKQ 241057
FFWAKQ
NCC131-VAC025-081-595-241300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
652 AM EDT MON JUL 24 2000

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* URBAN AND SMALL STREAM FLOOD WARNING FOR...
  NORTHAMPTON COUNTY IN NORTHEAST NORTH CAROLINA
  CITY OF EMPORIA IN SOUTHEAST VIRGINIA
  BRUNSWICK COUNTY IN SOUTH CENTRAL VIRGINIA
  GREENSVILLE COUNTY IN SOUTH CENTRAL VIRGINIA

* UNTIL 900 AM EDT

* AT 645 AM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLOODING  
  IN AND AROUND THE CITY OF EMPORIA...AS WELL AS FLOODING ALONG      
  SECONDARY ROADS ACROSS THE TRI COUNTY AREA. NATIONAL WEATHER       
  SERVICE DOPPLER RADAR INDICATES THAT 3 TO 6 INCHES OF RAIN HAS     
  FALLEN ACROSS THE REGION DURING THE OVERNIGHT HOURS.

* HEAVY RAIN CONTINUES TO FALL ACROSS THE WARNED AREA. RUNOFF FROM   
  THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL 
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER 
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. IT ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY
VEHICLES. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE
TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND
IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE 
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY.

$$

HESS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 4:34 AM EDT, 2 hours 18 minutes earlier.

Area forecast discussion, Jul 24, 4:34 AM EDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
400 AM EDT MON JUL 24 2000

...FLASH FLOOD WATCH BEING ISSUED FOR SRN VA AND NERN NC...

TDY...CURRENT SAT PIX...SFC DATA...UPR SNDGS AND UPR PLOTS POINT TO
WDSPRD RAINS OVR THE AREA THRU THE DAY...AND INTO AT LEAST PART OF
TNGT.  RDU HAS ISSUED FFW FOR SVL COUNTIES ALRDY...AND BASED ON
AREA RADARS...SOME RAINFALL AMOUNTS OVER 2" PER HR...PARTICULARLY
UNDER THE ENHANCED CLOUDS IN IR SAT PIX.  BEST CNVCTN OVR CSTL NC
NOW...BUT SOME CNTRL NC OBS SHOWING NEARLY AN INCH OF RAIN IN AN
HOUR WITHIN THE HEAVIER RAIN.  TRENDS SUGG BEST LLVL CNVRGNC AND
MIDLVL VVEL WL TRACK THRU ERN NC AND SRN/SERN VA THRU TDY...EXITING
OFF THE DELMARVA THS EVE AND OVRNGT.  DVLPG RAIN IN ERN NC SHUD
BECOME ENHNCD LTR THS MORN AND AFTN AS UPR DYNMCS OVR SRN TN VALLEY
TRACK INTO OUR AREA.  DECENT WSHFT AT LLVLS ALG WTH 2 LLJS ONE
ERLY/UPSLP AND THE OTHER S TO SW THRU ERN CAROLINAS...SO COMBO OF
LLVL SPD CNVRGNC AND DIRECTIONAL CNVRGNC WL RESULT IN RAIN
EVERYWHERE.  INLAND AREAS WL MAINLY SEE RAIN...WTH SRN VA AND NERN
NC SEEING CHCS FOR THUNDER.  ISSUING FFW FOR SRN VA AND NERN NC...
AS AVC TO EMPORIA ALRDY SEEING HVY RAIN...AND FKN THRU HMPTN RDS AND
NERN NC CUD SEE SOME URBAN TYPE FLOODING IN HEAVIEST DOWNPOURS.
FFG IS HGH...BUT FLOODING IN CNTRL NC SUGG THAT RAINFALL AMOUNTS
SHUD APPCH FFG LVLS IN HEAVIEST DOWNPOURS.  TEMPS WL ONLY RISE A
LTL THRU THE DAY...AND NE WNDS WL INCRS...ESPLY ON THE COAST...THEN
TREND E ARND ORF/ECG.

TNGT...HEAVIEST RAIN AND TSTMS SHUD END BEFORE MDNGT AS UPR DYNMCS
AND LLVL CNVRGNC SHIFT TO DELMARVA AND OFFSHORE...BUT SOME
LINGERING SCT SHRA ACTVTY BEYOND MDNGT.  WTH CONT CLOUD CVR...TEMPS
NOT FALLING MUCH...ARND 70 ORF/ECG TO MID/UPR 60S EVERYWHERE ELSE.
NE WNDS WL BECOME LGT AS THE UPR IMPULSE EXITS.

TUE...SLOW JULY UPR FLO...SO EVEN THO UPR TROF AXIS REMAINS W OF
OUR AREA...NXT DFNTV UPR IMPULSE NOT RESOLVED WELL IN MDLS...AS
SOLNS DIVERGE QUITE A BIT IN THE 36+ HR TIMEFRAME.  SOME BRKS IN
CLOUD CVR PSBL...BUT WTH DEEP MOISTURE...STILL HGH CHC POPS IN MOST
AREAS...TO LKLY IN SBY AREA...WTH TEMPS HVG A CHC TO RISE A LTL
MORE...TO MID/UPR 70S...WTH THE PSBLTY OF A FEW BRKS OF SUN.

XTND...UPR TROF NOT BUDGING MUCH...AND TIMING OF NXT UPR IMPULSE A
LTL IN QUESTION...BUT GRNLY CONTD CHCS FOR SHRA/TSRA THRU THE XTND...
AND TEMPS MAY HV A CHC TO RISE TO ARND 80 AND LWR 80S TWD THE MDL/END
OF THE WK WTH THE CHC OF SOME MORE SUN...ESPCLY IF SFC WNDS OVR THE
AREA DO SHFT MORE S AS CURRENTLY FCST.

CSTL WTRS...NE WNDS INCRSG...BUT REMAINING JUST BELOW SCA.  ONSHORE
FLO WL KICK SEAS JUST INTO SCA LVLS OFF DELMARVA.

.AKQ....FLASH FLOOD WATCH NCZ012>017-030>032-VAZ065-066-079-087>098
AND SCA ATLC WTRS FROM FENWICK ISLAND TO PARRAMORE ISLAND.

NS

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 9:00 AM EDTFlash Flood WarningAKQIsle of Wight, Southampton, Surry, Sussex, City of Hampton, City of Newport News and 1 more2 hr
Jul 24, 10:50 AM EDTFlash Flood WarningAKQIsle of Wight, Southampton, York, City of Franklin, City of Hampton, City of Newport News and 2 more115 min
Jul 24, 2:15 PM EDTTornado WarningAKQCity of Virginia Beach40 min
Jul 24, 12:28 PM EDTSevere Thunderstorm WarningAKQCamden32 min

Nearby

Flash Flood Warnings in Virginia, 2000Flash Flood Warnings in North Carolina, 2000Every flash flood warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.